Therapeutic procedures Medical Assignment Help

Cardiac resuscitation

No matter where cardiac arrest occurs it is essential that someone close to the victim institutes basic life support. The longer the period of respiratory and circulatory arrest, the less the possibility of restoring healthy life. After 3 min there will be permanent cerebral dysfunction. Because sudden unexpected cardiac arrest is relatively common in the hospital, medical students and all doctors must know what to do. A cardiac arrest usually causes av great deal of excitement and some panic. Therefore, it is very important that the basic procedure is well known. A standard procedure must be used in order that a variety of personnel may work easily together.

Diastolic (left) and systolic (right) frames

Diastolic (left) and systolic (right) frames

Diagrams of left ventricular angiograms.

Diagrams of left ventricular angiograms.

Basic life support

The first step is to establish whether the victim is unconscious (shake and shout at the patient) and whether there is a pulse. It is best to feel the carotid pulse by pressing backwards just to the side of the thyroid cartilage. If there is no pulse, immediately call for help. Quickly place the victim in an accessible position with firm underlying support (e.g. on his/her back on the floor), and begin basic life support. This can be remembered as A (airway) and B (breathing) and C (circulation).

Magnetic resonance image (MRI) showing a pair

Magnetic resonance image (MRI) showing a pair

AIRWAY. Any loose obstruction (e.g. blood and mucus) in the mouth and pharynx should be quickly removed. Unless already detached, leave false teeth in place because they give form and support to the oral cavity. Open the airway by flexing the neck and extending the head (‘sniffing the morning air’ position).
BREATHING. Look for the rise and fall of the chest and abdomen. If there is no respiration, begin expired air respiration. With the head of the victim tilted backwards and the chin pulled forward the rescuer takes a deep breath and seals his/her lips around the mouth or nose of the victim. Four quick puffs are given. Expired air respiration is the only method of artificial respiration that successfully ventilates the patient. The mechanical methods of Holger and Neilson, Shaeffer and Sylvester are completely useless because they result in the movement of less air than is required to fill the dead space. If the airway is obstructed, the head, neck and jaw are readjusted and another check is made for debris in the mouth. If obstruction persists, any foreign body stuck inthe larynx or upper airway should be removed by a firm thrust to the epigastrium (the Heimlich manoeuvre)
CI RCULATION. Circulation is achieved by external chestcompression. The heel of one hand is placed over thelower half of the victim’s sternum and the heel of the second hand is placed over the first with the fingers interlocked. The arms are kept straight and the sternum isrhythmically depressed by 1-2 inches. Chest compression does not massage the heart. The thorax acts as a pump and the heart provides a system of one-way valves to ensure forward circulation. Respiration and compression is now continued as follows:
SINGLE RESCUER-compression at a rate of 80 b.p.m. with two respirations after 15 compressions. Two RESCUERs-continuous compressions at a rate of 60 b.p.m. and one respiration given after every 5 compressions.
If possible, it is better to give compressions without interruption. This maintains adequate cerebral and coronary perfusion pressures. Ventilation can easily be achieved despite continued chest compression. Advanced cardiac life support By the time effective life support has been established, more help should have arrived and advanced cardiac life support can begin. This consists of ECG monitoring, endotracheal intubation and setting up an intravenous infusion in a large peripheral vein or a central vein. Immediate therapy includes defibrillation, oxygen and cardioactive drugs. It is not possible to recommend an exact sequence of management because it will depend on the arrival of skilled personnel and equipment and the nature of the cardiac arrest. However, as soon as possible the ECG should be connected. At first this is easily achieved by monitoring the ECG through the paddles of a defibrillator. Later, electrodes, leads and specific ECG scopes can be set up. If the ECG shows ventricular fibrillation, no time should be lost before defibrillating the patient. If initial defibrillation attempts are unsuccessful, time can then be spent intubating the patient and setting up an intravenous infusion whilst the circulation is supported by external chest compression. If there is any difficulty in intubating the patient, ventilation should be continued by means of an airway, a ventilating bag and oxygen.
There are three main mechanisms of sudden unexpected cardiac arrest:
1 Ventricular fibrillation
2 Asystole
3 Electromechanical dissociation
Three-quarters of arrests are due to ventricular fibrillation. Only a very small proportion are due to electromechanical dissociation, and the remainder are due to asystole. In patients dying of other causes, such as terminal pneumonia, the heart rhythm is described as being agonal. This is characterized by an inexorable slowing and widening of the QRS complexes associated with falling blood pressure and cardiac output. This type of arrhythmia is very difficult to reverse and usually no attempt should be made because it is the result rather than the cause of death.
Arrests are treated in the following ways:
VENTRICULAR FIBRILLATION is readily treated with defibrillation, antiarrhythmic drugs and cardiac stimulants.
ASYSTOLE is more difficult to treat but the heart may respond to atropine or adrenaline. If there is any sign of electrocardiographic activity, emergency pacing should be used.
ELECTROMECHANICAL DISSOCIATIO is often due to a severe mechanical problem such as pericardial tamponade or massive pulmonary embolism. These conditions should be treated urgently. Toxic levels of cardiodepressant drugs, such as f3-blockers, may also cause electrom echanical dissociation. If there is an antidote, such as adrenaline, it should be administered.  the treatments recommended by the European Resuscitation Council and the Resuscitation Council UK.

Sudden death.

Sudden death.

Advanced cardiac life support.

Advanced cardiac life support.

Defibrillation

This technique is used for the conversion of ventricular fibrillation to sinus rhythm. Electrical energy is discharged through two paddles placed on the chest wall. Initially 200 J is used for defibrillation. The paddles are placed in one of two positions: lOne paddle is placed to the right of the upper sternum and the other over the cardiac apex. 2 One paddle is placed under the tip of the left scapula and the other is placed over the anterior wall of the left chest. Electrode jelly or electrolyte gel pads should be used to ensure good contact between the electrode paddles and the skin. Jelly smeared carelessly across the chest may cause short-circuits and arcing of the charge. All personnel should stand clear of the patient. When the defibrillator is discharged, a high-voltage field envelopes the heart. This depolarizes the whole heart and allows an organized heart rhythm to emerge.

DC-cardioversion

Tachyarrhythmias that do not respond to medical treatment or that are associated with severe haemodynamic disturbance may be converted to sinus rhythm by the use of a transthoracic electric shock. A short-acting general anaesthetic is used. Muscle relaxants are not usually given. When the arrhythmia has definite QRS complexes, the delivery of the shock should be timed to occur with the downstroke of the QRS complex (synchronization) (Fig. 11.32). This is the major difference between defibrillation and cardioversion, since a non-synchronized shock is used to defibrillate.
Indications for cardioversion are atrial fibrillation and atrial flutter of recent onset (less than 1 year), and ventricular tachycardia. Very occasionally, sustained junctional tachycardias may have to be DC-cardioverted to sinus rhythm.
If the arrhythmia, especially atrial fibrillation, has been present for more than a few days, it is necessary to anticoagulate the patient for several weeks before elective cardioversion to reduce the risk of embolization. Digoxin toxicity may lead to ventricular arrhythmias or asystole following cardioversion. Therapeutic digitalization does not increase the risks of cardioversion, but it is conventional to omit digoxin several days prior to elective cardioversion in order to be sure that toxicity is not present.
Repeated cardioversion leads to an enzyme rise because of damage to the muscles of the chest wall. Specific cardiac enzymes may increase slightly because of myocardial damage produced by the shock.

pc-cardloverslon of a supraventricular tachycardia to sinus rhythm.

pc-cardloverslon of a supraventricular tachycardia
to sinus rhythm.

Posted by: brianna

Tags

Share This